MAUDE Adverse Event Report: DEPUY SYNTHES SPINE 3.5 ROD - 120MM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL

DEPUY SYNTHES SPINE 3.5 ROD - 120MM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Catalog Number 188316120
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Spinal Column Injury (2081)
Date of Event 12/21/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint #
=
> (b)(4).Device is available for evaluation.Investigation will be conducted.Follow up will be filed with the investigation results.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Patient had an occipital-c3 fusion in (b)(6) 2017.Patient's right side rod broke and needed replacing.Patient consequence? :yes.Patient consequence description: return to or for additional procedure.Is the information being submitted for this complaint all the details that are known/available regarding this event? : yes.
 
Additional Manufacturer Narrative
(b)(4).One mountaineer 3.5 mm ti rod [product code: 1883-16-120, lot no: unknown] was received for evaluation.Visual examination at the macroscopic level revealed that the rod had fractured in two pieces.Device was then sent for fracture analysis.The fracture analysis report exhibit two surface morphologies a smooth and a grainy/rough region and progression lines which are indicative of fatigue failure.No material defects or other abnormalities have been identified in the fracture analysis report.A review of the device history record could not be conducted as the lot number did not appear of the portion of rod that was returned.A trend analysis was conducted.No emerging trends were found requiring further actions.A definitive root cause for the rod fracturing cannot be positively determined.However, the fracture analysis report exhibits two surface morphologies a smooth and a grainy/rough region and progression lines which are indicative of fatigue failure.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends were found, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
3.5 ROD - 120MM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Manufacturer (Section D)
DEPUY SYNTHES SPINE
325 paramount drive
raynham MA 02767
MDR Report Key7195752
Report Number1526439-2018-50044
Device Sequence Number1447516
Product Code KWP
UDI-Device Identifier10705034157054
UDI-Public10705034157054
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K041203
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 12/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number188316120
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/19/2018
Initial Date Received by Manufacturer 12/22/2017
Supplement Date Received by Manufacturer01/31/2018
Initial Report FDA Received Date01/16/2018
Supplement Report FDA Received Date02/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age17 YR
Patient Weight61